Q. I am 60 years old and have never had a problem with cholesterol in my life and no sign of it in my family either. All of a sudden a couple of weeks ago when I had my annual physical they called and told me that my cholesterol was very high and the doctor wanted me to go on to simvastatin immediately. I told them I did not wish to do this but I would cease taking the glucosamine and chondroitin and wait to see what happens.
I have a month before I need to be tested again. Obviously I am also trying to stick to a healthy diet and exercise as well. Do you think the glucosamine and chondroitin could have contributed to my sudden cholesterol problem?
A. We have never been able to document a clear connection between the dietary supplements glucosamine and chondroitin and elevated cholesterol levels. That said, we have heard form a substantial number of readers that their cholesterol levels have indeed climbed after starting on glucosamine. When they stopped the supplement, their cholesterol levels dropped. That is not science, but it does suggest that some people seem susceptible to this effect. Others report no problems. Here is a sampling of reports from readers:
“I have been taking Glucosamine Sulfate combined with MSM for two years and a few months ago started taking Chondroitin as well.
“When I had my cholesterol checked recently (first time in two years), it had gone up from 189 to 229. Nothing else in my life has really changed. I exercise tons and eat very low fat.” Eric
“I have been taking glucosamine/chondroitin for six months, unaware of its effect on cholesterol levels. My cholesterol jumped more than 50 points.” Bonnie
“I’m dieting and exercising (more now than ever) and have dropped my cholesterol from 265 to 221 in 9 months. Now, after starting glucosamine & chondroitin, my cholesterol level jumped to 244! I think there is a connection.
“Help, I don’t want to go on statins.” B.A.
“For a year I’ve been taking glucosamine sulfate for arthritis and feel it has helped. However, my cholesterol count has gone up 100 points to 346. I know someone else who had a similar reaction and would be interested to know if it is common.”
“My cholesterol has risen from 186 to 242 since I have been on the glucosamine/chondroitin. My knees feel fine but I am concerned about the abrupt rise in my cholesterol number.
“My cardiologist wants me to start taking medicine to lower my cholesterol but I am in a quandary as to what to do. In my gut I feel that the G/C pills are the cause of the cholesterol number to go sky high but I am not sure if that reading is true.
“Maybe the G/C pills mess up the cholesterol test in some way so that a false reading is posted. At this point I don’t know and will continue to research the matter letting you know anything I might find out.” Jeff
We understand what a quandary this issue is for many. Although research has not demonstrated great benefit from glucosamine and chondroitin against arthritis, many people report that this combination eases their inflammation and pain. When they stop taking it, their arthritis symptoms get worse.
On the other hand, some people are convinced that their cholesterol levels do go up while taking glucosamine. Some people have gone so far as to go on and off glucosamine periodically while keeping careful track of their cholesterol numbers. They insist that their cholesterol goes up on the supplement and comes down when they give it up.
Lacking definitive data we remain agnostic on this question and leave it up to each person to determine whether the supplement is the source of the problem. We would certainly hate to see lots of people prescribed statins to counteract a cholesterol-raising effect of glucosamine.
Anyone who would like some other natural approaches to pain and inflammation may find that our Guide to Alternative Treatments for Arthritis of value. In it we discuss lots of options that are not likely to raise cholesterol including Certo and grape juice, turmeric, ginger and tart cherries.